Alabama, 2012

Drought in Alabama, March 1 to 31, 2012

March 1 to 31, 2012 · NWS BMX · 12 events in 12 counties and zones

Periodic rainfall occurred across central Alabama during the first two months of 2012, however drought conditions continued to persist in the southeast sections of central Alabama. Although rain fell across the area during the latter part of the March, there was little relief felt and drought conditions persisted.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Periodic rainfall occurred across central Alabama during the first two months of 2012, however drought conditions continued to persist in the southeast sections of central Alabama. Although rain fell across the area during the latter part of the March, there was little relief felt and drought conditions persisted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 29, 3:22 PM CST, 8 hours 38 minutes earlier.

Area forecast discussion, Feb 29, 3:22 PM CST, 8 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
322 PM CST WED FEB 29 2012

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.

A PRE-FRONTAL TROF WILL MOVE INTO NORTHWEST ALABAMA THIS EVENING.
THIS TROF WILL ACT AS THE MAIN FOCUS FOR SEVERE STORMS DURING THE
EVENING HOURS. THE ACTUAL COLD FRONT SHOULD CATCH UP TO THE PRE-
FRONTAL TROF AND STALL OUT ACROSS CENTRAL ALABAMA THURSDAY MORNING.
THE MODELS ARE IN GOOD AGREEMENT IN STALLING OUT THE FRONT NEAR
I-20 CORRIDOR...AND THEN LIFTING THE FRONT BACK NORTHWARD THURSDAY
AFTERNOON. THERE WILL LIKELY BE AN ABRUPT CUT-OFF OF RAINFALL ACROSS
CENTRAL ALABAMA DUE TO CAPPING INVERSION SHUTTING OFF RAIN CHANCES
FOR AREAS SOUTH OF I-20. THE RAIN ON THURSDAY MORNING WILL BE
MAINLY CONFINED TO THE AREAS ALONG THE STALLED OUT FRONTAL
BOUNDARY...AND CONVECTIVE POTENTIAL LOOKS MINIMAL FOR THURSDAY AND
THURSDAY NIGHT DUE TO MINIMAL FORCING AND WEAK MID LEVEL LAPSE
RATES.

THE FOCUS FOR THIS FORECAST PERIOD WILL BE ON A HIGHLY AMPLIFIED
UPPER LEVEL TROUGH AS IT CROSSES ACROSS THE CENTRAL AND EASTERN
PORTIONS OF THE U.S. AT THE SURFACE...A SURFACE LOW WILL TRACK FOR
EASTERN KANSAS EARLY FRIDAY INTO THE GREAT LAKES REGION EARLY
SATURDAY MORNING WITH A SURFACE COLD FRONT STRETCHING DOWN FROM
THE LOW.

ON FRIDAY STRONG SOUTHERLY FLOW WILL PUSH THE WARM FRONT INTO THE
OHIO RIVER VALLEY. CENTRAL ALABAMA WILL REMAIN IN THE WARM SECTOR
THROUGHOUT THE DAY. WINDS WILL MIX OUT FAIRLY WELL WITH STRONG
SOUTH WINDS TEMPERATURES WILL SOAR INTO THE UPPER 70S TO NEAR 80
ON FRIDAY. MODELS HAVE BEEN TRENDING A LITTLE SLOWER WITH THE
PASSAGE OF THE COLD FRONT AS THE UPPER LEVEL TROUGH ELONGATES
ACROSS THE EASTERN U.S. THE ENVIRONMENT AHEAD OF THE FRONT WILL
SUPPORT SUPERCELL DEVELOPMENT WITH A STRONG UPPER LEVEL JET
PUSHING INTO THE AREA LATE FRIDAY WITH STRONG DIVERGENCE AND
DIFFLUENCE ALOFT. MODEL SOUNDINGS INDICATE SHEAR AND INSTABILITY
VALUES AHEAD OF THE FRONT WILL BE SUPPORTIVE OF ALL MODES OF
SEVERE WEATHER LATE FRIDAY INTO EARLY SATURDAY AHEAD OF THE COLD
FRONT. THE BEST CHANCE FOR SEVERE WEATHER AT THIS TIME APPEARS TO
BE OVER THE NORTHERN HALF OF CENTRAL ALABAMA WITH THE BETTER
DYNAMICS TO THE NORTH. DUE TO THE SLOWER PROGRESSION OF THE UPPER
LEVEL FEATURES...LATEST 12Z MODELS DO NOT MOVE THE FRONT THROUGH
CENTRAL ALABAMA UNTIL 18Z ON SATURDAY. THEREFORE...TIMING IS
STILL UNCERTAIN WITH THIS SYSTEM BUT LATEST TRENDS CONTINUE TO
SLOW THE COLD FRONT DOWN...AND RAISED RAIN CHANCES FOR AREAS SOUTH
OF I-20. EVEN THOUGH THE FRONT PUSHES OUT OF THE AREA BY SUNSET
SATURDAY...SOUTHWEST UPPER FLOW BEHIND FRONT WILL KEEP SHOWERS
ACROSS SOUTHEAST ALABAMA EARLY SATURDAY EVENING.

ROSE/ANDERSON

.LONG TERM...SUNDAY THROUGH WEDNESDAY.

HIGH PRESSURE AND COOLER TEMPERATURES MOVE INTO THE AREA SUNDAY AND
THROUGH THE EARLY PART OF NEXT WEEK. A PROGRESSIVE UPPER FLOW PATTERN
WILL BRING ANOTHER STORM SYSTEM INTO THE LOWER MISSISSIPPI RIVER
VALLEY BY WEDNESDAY...AND FORECAST SMALL RAIN CHANCES FOR
WEDNESDAY.

ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

OVERALL THE MAIN CHANGE TO THE NEXT 24 HOURS WAS JUST THE OVERALL
TIMING OF THE THUNDERSTORMS FOR THE NORTHERN TAFS. A COLD FRONT WILL
APPROACH THE TAF AREAS LATE THIS AFTERNOON. AHEAD OF THE
FRONT...MOISTURE WILL CONTINUE TO INCREASE RESULTING IN MULTIPLE
LAYERS OF CLOUDS...THE LOWEST BEING MVFR OR LOWER. ALSO...DUE TO THE
TIGHTENING PRESSURE GRADIENT...SOUTHWESTERLY WINDS WILL BE GUSTY.
THIS WILL CONTINUE THROUGH 20Z FOR THE NORTHERN TAFS. FRONT IS
EXPECTED TO STALL ACROSS NORTH CENTRAL ALABAMA...AND CONVECTION
DECREASE IN COVERAGE THROUGH THE OVERNIGHT PERIOD. IN FACT...WE MAY
NOT SEE THE PRECIPITATION EVEN REACH MGM AND TOI SO REMOVED ANY
PREDOMINATE WORDING FROM HERE. THERE ARE SOME ISOLATED SHOWERS IN
SOUTHWEST ALABAMA THAT MAY WORK INTO THE SOUTHEAST LATE
AFTERNOON...RESULTING IN RAIN SHOWERS AND ISOLATED CB. CONFIDENCE
NOT HIGH ENOUGH TO INCLUDE TS FOR NOW ACROSS THE SOUTH. EXPECT A
RETURN TO IFR CIGS AND A WIND SHIFT TO THE WEST LATE IN THE PERIOD.
MAY SEE THE LOWEST DECKS IN THE SOUTHEAST...ESPECIALLY IF THEY DO
STAY IN THE WARM SECTOR AND THE OUTFLOW NEVER MAKES IT DOWN.

16

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     56  74  61  77  54 /  80  20  50  50  80
ANNISTON    59  74  61  78  58 /  80  30  50  40  80
BIRMINGHAM  61  74  61  78  55 /  80  30  40  50  90
TUSCALOOSA  62  75  62  79  56 /  70  30  40  50  90
CALERA      61  74  62  79  58 /  70  30  30  50  80
AUBURN      63  74  63  79  64 /  40  30  20  20  50
MONTGOMERY  65  77  65  80  64 /  30  20  20  20  60
TROY        66  78  64  80  66 /  30  20  20  20  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Feb 29, 9:00 PM CST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
900 PM CST WED FEB 29 2012

ALZ011>015-017>050-020300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
900 PM CST WED FEB 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE BY THURSDAY
AFTERNOON INTO EARLY EVENING AS A WARM FRONT MOVES NORTHWARD
ACROSS CENTRAL ALABAMA. THE MAIN HAZARDOUS THREATS INCLUDE
DAMAGING STRAIGHT LINE WINDS AND HAIL.

SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE LATE FRIDAY
AFTERNOON NORTHWEST INTO EARLY SATURDAY FOR SOUTHEASTERN AREAS ACROSS
CENTRAL ALABAMA. THE MAIN THREATS INCLUDE DAMAGING STRAIGHT LINE
WINDS...LOCALLY HEAVY RAIN...AND ISOLATED TORNADOES. THESE STORMS
WILL DEVELOP ALONG AND NEAR A COLD FRONT MOVING THROUGH THE STATE.
STAY TUNED FOR UPDATES ON THIS DEVELOPING WEATHER SITUATION.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
THURSDAY AFTERNOON AND EVENING...AND AGAIN LATE FRIDAY INTO EARLY
SATURDAY.

08/MNK

In the hours before

Special weather statement, Feb 29, 7:14 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
714 PM CST WED FEB 29 2012

ALZ019-026-027-010200-
CALHOUN AL-ST. CLAIR AL-TALLADEGA AL-
714 PM CST WED FEB 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TALLADEGA...CENTRAL ST.
CLAIR AND SOUTHERN CALHOUN COUNTIES UNTIL 800 PM CST...

AT 711 PM CST...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR ODENVILLE...MOVING EAST AT 55 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WEST END-COBB TOWN...
  COBB TOWN...
  SAKS...
  OXFORD...
  ANNISTON...

THIS STORM COULD INTENSIFY QUICKLY.  STAY ALERT.

&&

LAT...LON 3361 8572 3360 8572 3359 8575 3360 8644
      3378 8644 3380 8572 3361 8570
TIME...MOT...LOC 0113Z 270DEG 48KT 3369 8632

87
Local storm report, Feb 29, 7:20 PM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
720 PM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     HAIL             MARGARET                33.69N 86.47W
02/29/2012  M0.25 INCH       ST. CLAIR          AL   BROADCAST MEDIA

&&

SUNGER
Local storm report, Feb 29, 7:21 PM CST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
721 PM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             TRUSSVILLE              33.64N 86.59W
02/29/2012  E0.75 INCH       JEFFERSON          AL   PUBLIC

&&

SUNGER
Local storm report, Feb 29, 9:29 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
929 PM CST WED FEB 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     SULLIGENT               33.89N 88.13W
02/29/2012                   LAMAR              AL   EMERGENCY MNGR

            NUMEROUS TREES DOWN ACROSS THE NORTHERN HALF OF THE
            COUNTY BLOCKING MANY ROADWAYS. ONE TREE DOWN ON
            HOUSE...NO INJURIES. SHINGLES BLOWN OFF SEVERAL HOMES IN
            DOWNTOWN SULLIGENT.

0657 PM     HAIL             TRUSSVILLE              33.64N 86.59W
02/29/2012  E0.75 INCH       JEFFERSON          AL   PUBLIC

0702 PM     HAIL             MARGARET                33.69N 86.47W
02/29/2012  M0.25 INCH       ST. CLAIR          AL   BROADCAST MEDIA

&&

SUNGER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 drought. Local standard time, as filed.

Drought, Elmore

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Elmore forecast zone
Reported by
Other Federal Agency
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Elmore County experienced Extreme (D3) drought conditions during the month of March.

Drought, Lee

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lee forecast zone
Reported by
Other Federal Agency
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Lee County experienced Extreme (D3) drought conditions during the month of March.

Drought, Bullock

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bullock forecast zone
Reported by
Other Federal Agency
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Bullock County experienced Extreme (D3) drought conditions during the month of March.

Drought, Macon

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Macon forecast zone
Reported by
Other Federal Agency
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Macon County experienced Extreme (D3) drought conditions during the month of March.

Drought, Tallapoosa

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Tallapoosa forecast zone
Reported by
Other Federal Agency
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Tallapoosa County experienced Extreme (D3) drought conditions during the month of March.

Drought, Montgomery

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Montgomery forecast zone
Reported by
Other Federal Agency
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

Montgomery County experienced Extreme (D3) drought conditions during the month of March.

Drought, Russell

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Russell forecast zone
Reported by
Other Federal Agency
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Russell County experienced Extreme (D3) drought conditions during the month of March.

Drought, Pike

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Pike forecast zone
Reported by
Other Federal Agency
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Pike County experienced Extreme (D3) drought conditions during the month of March.

Drought, Barbour

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Barbour forecast zone
Reported by
Other Federal Agency
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Barbour County experienced Exceptional (D4) drought conditions during the month of March.

Drought, Randolph

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Randolph forecast zone
Reported by
Other Federal Agency
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Randolph County experienced Severe (D2) drought conditions during the month of March.

Drought, Lowndes

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lowndes forecast zone
Reported by
Other Federal Agency
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Lowndes County experienced Severe (D2) drought conditions during first half of March and was upgraded to Extreme (D3) drought conditions on March 13th. .

Drought, Chambers

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Chambers forecast zone
Reported by
Other Federal Agency
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Chambers County experienced Severe (D2) drought conditions during first half of March and was upgraded to Extreme (D3) drought conditions on March 13th. .

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368670, 368671, 368672, 368673, 368674, 368676, 368677, 368678, 368679, 368680, 368681, 368682.